We report the case of a woman who developed unexplained warfarin hypersensitivity after undergoing surgery to remove her ovaries. Presurgery, the patient's international normalised ratios (INR) control was stable and uneventful but 11 days after her operation she presented with extremely
high (frequently ≥10) INR. Warfarin was discontinued on day 24 postoperation but 11 days later the plasma warfarin concentration was high at 4.8 mg/l (therapeutic range 0.7–2.3 mg/l). After cessation of warfarin, she required frequent doses of oral and intravenous vitamin
K1 (totalling 48 mg) as well as two doses of prothrombin complex concentrate to normalise the INR. The patient was switched from warfarin to heparin, then to dabigatran with no further thrombosis or bleeding. While on heparin, the kinetics of warfarin elimination and vitamin
K status were found to be normal and the reason for the onset of the extreme sensitivity to warfarin remains unknown.
No Reference information available - sign in for access.
No Citation information available - sign in for access.
No Supplementary Data.
No Article Media
Document Type: Research Article
University of Manchester
Department of Haematology, Manchester Royal Infirmary
Serious Hazards of Transfusion UK National Haemovigilance Scheme, Manchester Blood Centre and the University of Manchester, Manchester
Centre for Haemostasis and Thrombosis, Guy's and St Thomas’ NHS Foundation Trust, London, UK
December 1, 2015